Drugs / Medications and Their Effect on Dental Health

“I have served the Beverly Hills area as a cosmetic dentist since 1980. Since that time, my primary intention is to preserve my patient’s teeth for the rest of their lives first, and then enhance and beautify their existing smile.”

In my office, you receive the best in optimum dental health, artistic, aesthetically pleasing cosmetic dentistry. Here I am sharing a little insight regarding common medications which can affect your teeth, gums, as well as the treatment you are considering.

Studies show that two of every five adults take some type of medication that could have dental-related side effects. Depending on your age, this risk can be doubled. In addition to prescribed and over-the-counter drugs, vitamins, minerals, and herbal supplements can also cause oral health issues .The side effects can range from dry mouth (causing cavities or tooth decay) to inflamed gum (gingivitis), to taste alterations and possiblybone loss (periodontal disease).

Some of the most common side effects from medications which affect oral health include:

* Dry Mouth, which can lead to bad breath, or Halitosis

* Abnormal Bleeding

* Altered Taste

* Inflammation, Mouth Sores, or Discoloration of soft tissues

* Enlarged Gums

* Cavities

* Teeth and Gum discoloration (stains)

Some drugs can cause intrinsic stains of teeth, meaning teeth whitening products are ineffective, and you may need dental veneers or porcelain veneers to mask the discoloration.

It is best to have your cosmetic dentist maintain communication with your physician and you, in order to provide optimal health care. It is of utmost importance that you fill out the health questionnaire properly and completely, and disclose your medications and dosages.